The Simcoe Muskoka District Health Unit (SMDHU) has issued a public service announcement after a recent spike in drug overdoses was seen at the Royal Victoria Regional Health Centre.
According to the SMDHU, in the first 10 days of February, there were 28 visits to the hospital’s emergency department for suspected drug overdoses.
Health officials say this is roughly twice the recent averages seen at the facility.
The SMDHU says the incidents have involved opioids and other drugs not specified.
“Our information suggests that these overdoses may be affecting individuals experiencing homelessness in Barrie more than others, although that’s difficult to confirm,” associate medical officer of health, Dr. Lisa Simon, said in the release.
Simon says people who are using any substances recreationally need to take extra care and should carry naloxone in the event of an overdose.
According to the SMDHU, in Simcoe County, Muskoka and in other regions of Ontario, bootleg fentanyl — a powerful and dangerous opioid — is being mixed into illegally sold street drugs, including counterfeit prescription pills.
“Many people overdosing on fentanyl are unaware that there is fentanyl in their drugs,” the release reads.
Health officials say anyone using drugs recreationally should ensure they have someone with them when using, should use small quantities to start and should make a plan and know how to respond in the event of an overdose.
According to health officials, anyone who encounters a person who appears to be in an overdose should immediately call 911.
© 2019 Global News, a division of Corus Entertainment Inc.